Missouri, 2017

Winter Weather in Missouri, March 11, 2017

March 11, 2017 · NWS MEG · 2 events in 2 counties and zones

A arctic front moved through the region changing rain to snow. Snow, occasionally heavy, fell into the early evening.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A arctic front moved through the region changing rain to snow. Snow, occasionally heavy, fell into the early evening. About two inches fell over the Missouri Bootheel.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Mar 11, 11:46 AM CST, 3 hours 14 minutes earlier.

Area forecast discussion, Mar 11, 11:46 AM CST, 3 hours 14 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1146 AM CST Sat Mar 11 2017

.UPDATE...

Updated for the 18z Aviation Discussion.

&&

.PREV DISCUSSION... /issued 1104 AM CST Sat Mar 11 2017/

Skies are cloudy across the forecast area this morning with
temperatures ranging from around 30 degrees to the mid 40s. One
area of snow has moved through northern sections of the forecast
area this morning with some reports of up to 4 inches in portions
of Henry and Benton counties in northwest Tennessee. Additional
precipitation is moving into northeast Arkansas at this time. With
temperatures remaining at or near freezing over the Missouri
bootheel and northwest Tennessee, expect more snow over these
areas this afternoon and tonight. With that in mind, have extended
the Snow Advisory until midnight for these areas. An additional
snow advisory may be needed tonight for areas south of the current
advisory but will not need to deal with that until this
afternoon.

ARS

&&

.PREV DISCUSSION... /issued 611 AM CST Sat Mar 11 2017/

It doesn't look like our Freeze Warning/Frost Advisory is going
to pan out. In fact I just cancelled the products. Cloud cover
moved in quickly overnight and temperatures leveled off in the
upper 30s. Light rain is falling along the Missouri and Kentucky
state lines. There could be some sleet mix in with the rain
briefly this morning. The HRRR has done a great job forecasting
this precipitation so far...it will be worth keeping an eye on for
future development.

It will be a cold wet day across the Midsouth. Most areas will
remain in the middle 30s to middle 40s for most of the day. North
winds will make it feel even colder. Much of West Tennessee...the
Missouri Bootheel and East Arkansas will not see wind chills above
35 degrees.

Guidance has shifted the corridor of maximum QPF a bit farther
South than previous runs, targeting an area from far Northeast
Arkansas...across the Missouri Bootheel to near I-40 at the
Tennessee River with the highest QPF. SREF maximum snowfall
values are nearly double over what we were looking at
yesterday...up to 7-10 inches but mean values are still around an
inch or less. Raised snowfall values slightly...but still below
Advisory Criteria. We should see mostly, if not all rain today,
although it would not surprise me to see some sleet in Northwest
Tennessee late this afternoon. Surface air temperatures should
remain above freezing, so accumulation should not be a problem.
Furthermore, 2 inch soil temperatures are in the 60s so it will
take quite a bit of time...or heavy intensity to see any
accumulation. GFS soundings indicate a pretty quick changeover to
snow this evening...while the NAM indicates a bit more of a wintry
mix. Given the fact that we are 5 degrees or more warmer right
now than we expected...will lean toward more of a mix than all
snow. If areas along the Mississippi State line see any wintry
precipitation at all it would be after midnight. Moisture will
quickly shift out of the area after midnight. The chance of any
precipitation in the Midsouth by sunrise looks minimal.

Temperatures should rebound into the low to middle 50s
Sunday...but cool back to near freezing across most of the area
Sunday night. A fairly strong trough will approach the Midsouth
early Monday tracking through strong Northwest Flow. Depending on
its exact time of arrival, we could see another minor round of
wintry precipitation around sunrise in Northeast Arkansas.
However...temperatures will warm quickly Monday resulting in
another cool rainy day.

Temperatures will remain below normal through most of the work
week. Highs by Friday afternoon may be near to slightly above
normal, in the middle 60s. Rain looks to return to the Midsouth
by Friday.

30

&&

.AVIATION...18z TAFs

IFR cigs have developed south into KJBR at the start of the
forecast period and should remain so through at least 05z.
Elsewhere, VFR cigs prevail but should gradually lower to MVFR
this evening, except maybe a period of IFR at KMKL. Confidence in
IFR at KMEM too low to include in the latest forecast but will be
monitored closely.

Rain showers...possibly mixed with sleet and snow at times...can
be expected this afternoon at KJBR. As colder air builds in
aloft...a transition from rain/mix to all snow is anticipated at
all sites except KTUP this evening. Timing for the changeover is
earliest at KJBR (late afternoon), to around 00z at KMKL, to
around 03z at KMEM. Greatest chances for snow accums will remain
at KJBR and KMKL, with little to no accums for KMEM expected at
this time. KTUP should remain all rain for the overnight hours.
Winds should remain northeast this afternoon between 10-15 kts.

Precipitation should end from north to south between 05-09z with
skies clearing. Winds should remain northeasterly overnight
between 10-12 kts this evening and gradually diminish late tonight
into Sunday morning. VFR conditions are anticipated at all sites
through Sunday morning.

JLH

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Freeze Warning from midnight CST tonight to 11 AM CDT Sunday for
     Clay-Craighead-Crittenden-Cross-Greene-Lawrence-Mississippi-
     Poinsett-Randolph-St. Francis.

     Frost Advisory from midnight CST tonight to 11 AM CDT Sunday for
     Lee AR-Phillips.

MO...Freeze Warning from midnight CST tonight to 11 AM CDT Sunday for
     Dunklin-Pemiscot.

     Winter Weather Advisory until midnight CST tonight for Dunklin-
     Pemiscot.

MS...Freeze Warning from midnight CST tonight to 11 AM CDT Sunday for
     Alcorn-Benton MS-DeSoto-Marshall-Prentiss-Tippah-Tishomingo.

     Frost Advisory from midnight CST tonight to 11 AM CDT Sunday for
     Calhoun-Chickasaw-Coahoma-Itawamba-Lafayette-Lee MS-Monroe-
     Panola-Pontotoc-Quitman-Tallahatchie-Tate-Tunica-Union-
     Yalobusha.

TN...Freeze Warning from midnight CST tonight to 11 AM CDT Sunday for
     Benton TN-Carroll-Chester-Crockett-Decatur-Dyer-Fayette-
     Gibson-Hardeman-Hardin-Haywood-Henderson-Henry-Lake-
     Lauderdale-Madison-McNairy-Obion-Shelby-Tipton-Weakley.

     Winter Weather Advisory until midnight CST tonight for Benton TN-
     Carroll-Dyer-Gibson-Henry-Lake-Obion-Weakley.

&&
Hazardous weather outlook, Mar 11, 11:32 AM CST, 3 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
1132 AM CST Sat Mar 11 2017

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-121945-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
1132 AM CST Sat Mar 11 2017

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

Localized moderate snow is expected across northwest Tennessee
and the Missouri Bootheel. A Winter Weather Advisory is in effect
until midnight tonight.

There is the potential for light accumulating snow...possibly
mixed with sleet across portions of the Mid South, mainly along
and north of Interstate 40 through early Sunday morning. Accumulations
are expected to remain below one inch.

Freeze Warnings/Frost Advisories are in effect overnight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Freeze Warnings/Frost Advisories are in effect Sunday morning.

Some late night and early morning freezing temperatures will
remain possible through Thursday.

.SPOTTER INFORMATION STATEMENT...

Please send snow accumulations to the National Weather Service in
Memphis Tennessee.

JLH

In the hours before

Local storm report, Mar 11, 10:10 AM CST, 4 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1010 AM CST SAT MAR 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1009 AM     SNOW             BRUCETON                36.03N 88.25W
03/11/2017  M0.5 INCH        CARROLL            TN   AMATEUR RADIO

            ONE HALF INCH OF SNOW REPORTED IN BRUCETON IN CARROLL
            COUNTY TENNESSEE.

&&

JLH
Local storm report, Mar 11, 10:12 AM CST, 4 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1012 AM CST SAT MAR 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1009 AM     SNOW             2 SE PARIS              36.28N 88.28W
03/11/2017  M4.0 INCH        HENRY              TN   CO-OP OBSERVER

            4 INCHES OF SNOW REPORTED BY COOPERATIVE OBSERVER 2 MILES
            SOUTHEAST OF PARIS IN HENRY COUNTY TENNESSEE.

&&

JLH
Local storm report, Mar 11, 10:16 AM CST, 4 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1016 AM CST SAT MAR 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1014 AM     SNOW             BIG SANDY               36.24N 88.08W
03/11/2017  M3.5 INCH        BENTON             TN   TRAINED SPOTTER

            3.5 INCHES OF SNOW REPORTED IN BIG SANDY IN BENTON COUNTY
            TENNESSEE.

&&

JLH
Local storm report, Mar 11, 10:40 AM CST, 4 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1040 AM CST SAT MAR 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1014 AM     SNOW             5 NE PARIS              36.35N 88.24W
03/11/2017  M4.5 INCH        HENRY              TN   TRAINED SPOTTER

            4.5 INCHES OF SNOW REPORTED BY TRAINED SPOTTER TO THE
            NORTHEAST OF PARIS IN HENRY COUNTY TENNESSEE.

&&

JLH
Local storm report, Mar 11, 10:42 AM CST, 4 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
1042 AM CST SAT MAR 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 AM     HEAVY SNOW       5 NE PARIS              36.35N 88.24W
03/11/2017  E2.0 INCH        HENRY              TN   PUBLIC

            ONE INCH PER HOUR RATE. TWO INCHES OF SNOW DEPTH AND
            VISIBILITY OF 3/4 MILE.

0656 AM     HEAVY SNOW       4 N BIG SANDY           36.29N 88.08W
03/11/2017  E1.0 INCH        BENTON             TN   BROADCAST MEDIA

            AT LEAST ONE INCH OF SNOW ACCUMULATION OVER PAST TWO
            HOURS.

0748 AM     HEAVY SNOW       PARIS                   36.30N 88.31W
03/11/2017  M3.0 INCH        HENRY              TN   BROADCAST MEDIA

            3 INCHES OF SNOW MEASURED IN PARIS.

1009 AM     SNOW             BRUCETON                36.03N 88.25W
03/11/2017  M0.5 INCH        CARROLL            TN   AMATEUR RADIO

            ONE HALF INCH OF SNOW REPORTED IN BRUCETON IN CARROLL
            COUNTY TENNESSEE.

1009 AM     SNOW             2 SE PARIS              36.28N 88.28W
03/11/2017  M4.0 INCH        HENRY              TN   CO-OP OBSERVER

            4 INCHES OF SNOW REPORTED BY COOPERATIVE OBSERVER 2 MILES
            SOUTHEAST OF PARIS IN HENRY COUNTY TENNESSEE.

1014 AM     SNOW             BIG SANDY               36.24N 88.08W
03/11/2017  M3.5 INCH        BENTON             TN   TRAINED SPOTTER

            3.5 INCHES OF SNOW REPORTED IN BIG SANDY IN BENTON COUNTY
            TENNESSEE.

1014 AM     SNOW             5 NE PARIS              36.35N 88.24W
03/11/2017  M4.5 INCH        HENRY              TN   TRAINED SPOTTER

            4.5 INCHES OF SNOW REPORTED BY TRAINED SPOTTER TO THE
            NORTHEAST OF PARIS IN HENRY COUNTY TENNESSEE.

&&

JLH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, Dunklin

When
March 11, 3:00 PM CST to 8:00 PM CST
Where
Dunklin forecast zone
Reported by
Trained Spotter
Coordinates
36.106, -90.166 (the zone’s center; the record gives no point)

Two inches of snow fell.

Winter Weather, Pemiscot

When
March 11, 3:00 PM CST to 8:00 PM CST
Where
Pemiscot forecast zone
Reported by
Trained Spotter
Coordinates
36.211, -89.785 (the zone’s center; the record gives no point)

Two inches of snow fell.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2017Every state in 2017This day in weather historyWarnings in Missouri, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 689474, 689475.